nail fungus treatment
Uncategorized

Allergic reaction to medications: what causes it most often

PREVALENCE OF DRUG ALLERGIES

Have you taken medication and developed a rash, difficulty breathing, or hives? You may be allergic to medications .

However, a true drug allergy is considered a relatively rare condition. It accounts for less than 5-10% of all unwanted body responses to drugs.

However, according to data for England, the number of reported cases of such allergies is on the rise. And in the United States, about half a million people are admitted to hospitals every year because of drug allergies. In Ukraine, the statistics of drug reactions are not kept so carefully.

WHAT CAUSES A DRUG ALLERGY?

A drug allergy occurs when the immune system mistakenly classifies a drug as harmful and produces an antibody that is specific to that drug. This process is called sensitization. It can take place already during the first use of the drug. However, allergy symptoms do not develop until the same substance is ingested again.

And in the case of your next dose of drugs to which you are already sensitized, specific antibodies will direct the attack of the immune system to the drug. As a result, inflammatory mediators, primarily histamine, will be released. Its release will cause the onset of allergy symptoms.

One of the main causes of drug allergies is penicillin.

Due to skin rashes after a course of penicillin in children, an allergy to this antibiotic is suspected in about 10% of Americans. But, due to the imperfection of diagnosis, experts suggest that in fact, an allergy to penicillin manifests itself in only 1% of these cases. The difficulty of diagnosing drug allergies is considered a real problem, because in the case of antibiotics, the suspicion of allergy to the same penicillin leads to more frequent use of broad-spectrum antibiotics (such as quinolones , vancomycin and third-generation cephalosporins), which, in turn, can lead to to an increase in the incidence of clinical complications associated with resistance to antibiotics and the pathogenic Clostridium bacterium difficile , which is part of our microbiome .

In addition to penicillin, sulfonamides such as sulfamethoxazole trimethoprim often cause allergies .

After antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs) are considered the second most common allergic reaction agents. These are, in particular, ibuprofen, diclofenac, naproxen and aspirin.

About 5-10% of people with asthma suffer from a reaction to these drugs. Approximately one third of patients with chronic urticaria experience severe reactions to NSAIDs, including angioedema and anaphylaxis after taking NSAIDs.

In addition, anticonvulsants (such as carbamazepine and lamotrigine ), drugs used in monoclonal antibody therapy (such as trastuzumab and ibritumomab tiuxetane ) and chemotherapy drugs ( paclitaxel , docetaxel and procarbazine ) can also cause allergies more often than other drugs.

Although anyone can experience an allergic reaction, there are

factors that may increase the risk of developing hypersensitivity reactions.

These include:

a history of other types of allergies, such as seasonal or food allergies;

history of drug allergy in the family;

long-term use of the drug, especially in high doses, repeated or prolonged use;

certain diseases that are often associated with hypersensitivity reactions to medications, such as the presence of HIV or the Epstein-Barr virus;

Allergy to medications is more common in young and middle-aged adults. Women are more likely to experience allergic reactions.

Patients with asthma have an increased risk of severe reactions, including anaphylaxis.

In addition, it is known that the likelihood of developing allergies increases in patients with cystic fibrosis who take antibiotics; in HIV/AIDS patients treated with trimethoprim-sulfamethoxazole or human leukocyte antigen (HLA)-B*5701+ and also taking the antiretroviral agents abacavir ; in genetically susceptible populations. For example, Han Chinese with the HLA-B*1502+ gene have an increased risk of developing allergies. Especially if they develop certain diseases, including toxic epidermal necrolysis and Stevens -Johnson syndrome .

SYMPTOMS OF ALLERGY TO MEDICINES

Usually, severe symptoms of an allergy to a medication appear an hour after taking the medication. And reactions such as a rash can appear both hours and days or weeks after taking it.

In particular, sulfa drugs are often associated with delayed cutaneous maculopapular rashes.

This rash is also the most common manifestation of an allergy to cephalosporins, along with drug fever.

And acetylsalicylic acid and NSAIDs can provoke both allergic and pseudo-allergic reactions. In particular, exacerbation of major respiratory diseases, angioedema, urticaria and anaphylaxis.

The most common symptoms of a drug allergy are:

skin itching;

skin rash;

edema;

· fever;

urticaria;

shortness of breath

wheezing;

· conjunctivitis;

·      runny nose;

anaphylaxis.

Anaphylaxis is an immune response that is life-threatening. It, fortunately, rarely occurs, but when it occurs, it is critical to quickly provide assistance to the victim. Symptoms of anaphylaxis are:

narrowing of the airways and throat, causing breathing problems;

spasms in the gastrointestinal tract;

·      nausea;

diarrhea

·      vomit;

a sharp drop in blood pressure;

·      dizziness;

Weak, rapid pulse

·      loss of consciousness.

Anaphylaxis can occur within minutes of taking the drug, or it can occur with a delay, for example, after 12 hours.

If not treated immediately, anaphylaxis can be fatal. Therefore, at the first sign of it, you must immediately call an ambulance or self-administer adrenaline, if it is available.

According to statistics, about one in a thousand people experience anaphylactic reactions. And during general anesthesia, anaphylaxis occurs approximately once in 10,000 to 20,000 cases. Therefore, patients allergic to anesthetics may be denied general anesthesia if a safe drug combination cannot be determined.

HYPERSENSITIVITY REACTIONS

Sometimes a particular medication can provoke manifestations that are almost identical to those that occur with allergies. However, they may not be allergies. This is a direct reaction of the body, in which the immune system does not participate.

The medications most commonly associated with non- immune hypersensitivity reactions are:

aspirin

Local anesthetics

opiates.

These drugs after the first use can provoke a reaction similar to anaphylaxis. Although it will be considered non-allergic, its manifestations, as well as treatment, will be the same as for true anaphylaxis. After all, both conditions are equally dangerous.

Sometimes patients may develop reactions that will make themselves felt a few days or a few weeks after taking the drug. Their manifestations can be observed for some time after you stop drinking the medicine that caused unwanted symptoms.

For example, conditions such as:

Serum sickness, which can present with rash, fever, joint pain, swelling and nausea

drug-induced anemia (decrease in the number of red blood cells) – in this case, there may be a violation of the heart rhythm, shortness of breath, weakness, etc.;

medical rash with eosinophilia . Systemic symptoms lead to its occurrence. At the same time, the level of leukocytes rises, there is swelling of various parts of the body, swelling of the lymph nodes and activation of “sleeping” hepatitis;

kidney inflammation (nephritis) – blood in the urine, fever, confusion, general edema, and so on.

But more typical side effects of drugs are much more common. For example, aspirin leads to indigestion.

HOW TO AVOID MEDICATION ALLERGIES

The most rational way to get rid of negative reactions to drugs is to refuse those that provoke an unwanted reaction.

But, if an allergy to medications manifests itself in a mild form, then most likely it will not be necessary to limit the use of a particular drug. Especially when it is used as a therapy. This is, for example, the same aspirin. However, sometimes, to relieve allergy symptoms, doctors prescribe an antihistamine to help control them.

A drug of this class blocks the production of histamine, which is released under the action of an allergen. Antihistamines are designed to remove histamine and with it – and the external manifestations of allergies. Corticosteroids help reduce inflammation that leads to airway swelling and other serious symptoms. And bronchodilators help open the airways and reduce wheezing.

However, it must be remembered that the immune system can change over time. And with it, the reaction to the allergen will also change. Against this background, the hypersensitivity reaction can either disappear or intensify.

If the allergy is provoked by certain antibiotics, which you cannot do without, you can go through the process of desensitization. It involves taking the drug in increasing amounts until the body can tolerate the required dose with minimal side effects.

But drug tolerance usually lasts only as long as the drug is administered; that is, after the end of treatment, sensitivity to it returns. Therefore, if you have a history of adverse drug reactions, it is always best to consult your doctor before taking any drug.

Leave a Reply

Your email address will not be published.